Alert archive / Ohio / Flash Flood Warnings in 2018

Flash Flood Warning 35, NWS Pittsburgh, PA

July 2, 2018Coshocton County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Jul 2, 2018, 2:56 PM EDT for Coshocton County, Muskingum County, Ohio. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2018, 2:56 PM EDT (18:56 UTC)
Expired
Jul 2, 2018, 4:33 PM EDT
In force
97 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Coshocton County, OH, Muskingum County, OH

The radar

The Cleveland radar (KCLE), 139 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WGUS51 KPBZ 021856
FFWPBZ
OHC031-119-022100-
/O.NEW.KPBZ.FF.W.0035.180702T1856Z-180702T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
256 PM EDT MON JUL 2 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southwestern Coshocton County in east central Ohio...
  North central Muskingum County in east central Ohio...

* Until 500 PM EDT.

* At 255 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL... Another 1.0 to 1.5 inches.

* Some locations that may experience flooding include...
  Dresden...                        

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4020 8198 4012 8198 4013 8212 4021 8211

$$
2 follow-up statements
426 
WGUS71 KPBZ 021908
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
308 PM EDT MON JUL 2 2018

OHC031-119-022100-
/O.CON.KPBZ.FF.W.0035.000000T0000Z-180702T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coshocton OH-Muskingum OH-
308 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR
SOUTHWESTERN COSHOCTON AND NORTH CENTRAL MUSKINGUM COUNTIES...

At 306 PM EDT, radar indicated rainfall rates in the warned area 
were diminishing; however, runoff will continue for a couple hours. 

FLASH FLOODING...     Expected.

ESTIMATED RAINFALL... Up to 2 inches.

ADDITIONAL RAINFALL...Up to 1/2 inch.

Some locations that may experience flooding include...
Dresden...                        

This warning includes the Wakatomika Creek Basin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4020 8198 4012 8198 4013 8212 4021 8211

$$
894 
WGUS71 KPBZ 022033
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
433 PM EDT MON JUL 2 2018

OHC031-119-022042-
/O.CAN.KPBZ.FF.W.0035.000000T0000Z-180702T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coshocton OH-Muskingum OH-
433 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN COSHOCTON AND NORTH
CENTRAL MUSKINGUM COUNTIES IS CANCELLED...

The heavy rain has ended and no flooding was reported.

LAT...LON 4020 8198 4012 8198 4013 8212 4021 8211

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:06 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 2, 2:06 PM EDT, 50 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
206 PM EDT Mon Jul 2 2018

.SYNOPSIS...
Hot weather persists through Thursday. Scattered storms are
forecast each day, but no day will be a wash out. The best
chance of widespread rainfall arrives Friday. Cooler and less
humid this weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Aerial coverage of showers and thunderstorms will increase
through the afternoon hours as outflow boundaries interact with
an unstable atmosphere. MUCAPES will increase over areas that
were under clouds most of the morning as small window of
clearing is moving in from the southwest. Likely pop numbers
still look good given latest 3KM NAM and HRRR.

Main concern this afternoon and evening is flash flooding and
damaging winds /wet microbursts/. The freezing level is above
14KFT while the -20C isotherm is north of 24KFT so hail is not
a concern. WPC has much of the region in a slight risk for
excessive rainfall. The heavy rain attribute was added to the
weather grids to raise awareness for potential downpours. Latest
day 1 convective outlook has slight risk just touching the
northeastern corner of Jefferson county PA. This looks good
given DCAPEs analysis.

Convection will wane around 2Z owing to a muggy night. It will
be repeat Tuesday as the lake breeze will fire off more showers
and storms by midday. With little change in the atmosphere,
hazards remain the same as today. Low level lapse rates off
BUFR soundings remain impressive in the lowest 6kft. If storms
get going would not be surprised to see pops trend higher with
later updates.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Isolated storms will wane with sunset that will lead to another
muggy overnight with min_t values near 70F. Independence day
southeast winds and associated orographic lift interacting with
rich low level moisture will be the primary driver in scattered
thunderstorms Wednesday morning for areas mainly north and east
of I-76. As the H7 anticyclone builds overhead, this will put a
lid on thunderstorm initiation across much of the region. This
is good news given all of the holiday events ongoing. Outflow
boundaries will be the trigger for any convection. There should
be enough flow in the boundary layer from the southeast to
offset a lake breeze.

A quiet yet still muggy Wednesday night has it has been the past
several days. Temperatures were a blend of the consensus raw,
bias-corrected consensus mos, and superblend.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Highlights:
- Active weather Thursday and Friday
- Heat Wave ends Thursday
- Cooler and lower humidity this weekend

We remain on the periphery of the mid level anticyclone
Thursday. NCEP chain wants to advect steeper H7-H5 lapse rates
into the Ohio Valley Thursday. This could be mean a severe
weather threat given amount of moisture present and a surface
boundary over western Ohio and southern New York. For now, will
keep chance numbers and refine as we get closer.

As been stressed the past few days, Friday appears to be the
best day for widespread measurable rainfall and potentially an
organized severe weather threat. Baroclinic zone drops south
from the Great Lakes during the midday hours. If the timing gets
pushed back, confidence will be higher in severe thunderstorms
that could produce damaging winds. With peak heating hour timing
across the southern 1/3rd of the county warning, best shot
exists south of I-70. Nonetheless, likely pops were maintained
area wide Friday.

As for high water potential, potential is non-zero especially
Thursday. Propagation vectors do pick up around 25 kts, so it
would be who gets hit repeatedly Thursday and Friday?

After the boundary pushes south into West Virginia, this will
create a dry weekend as surface flow becomes anti-cyclonic and
lower humidity returns. Temperatures will be seasonal.

Temperatures were a blend of the consensus raw, bias-corrected
consensus mos, and superblend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Thunderstorms will become quite numerous 18-20Z region wide,
continuing through 02Z over SW PA/nrn WV before dissipating.
Storm motion is expected to be generally NE at 20 knots,
although some back building is possible. Predominately VFR Cu/CB
bases through the afternoon with light southwest winds, however
conditions favorable for isolated severe thunderstorms with
localized microbursts and hail aloft. Torrential rainfall will
yield IFR visibilities in thunderstorms.

Once thunderstorms dissipate this evening, unseasonably high
boundary layer moisture will couple with calm winds and clearing
skies to yield widespread visibility restrictions, particularly
in valleys and where afternoon/evening rainfall occurs. Model
guidance and ensemble means suggest IFR conditions could be
fairly widespread between 07 and 12Z, but confidence is only
about average given that fog prevalence in early July is quite
rare.

OUTLOOK... Restrictions will be possible each afternoon/evening
this week in showers and thunderstorms.

Bookbinder

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

98
Hazardous weather outlook, Jul 2, 9:19 AM EDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
919 AM EDT Mon Jul 2 2018

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-031330-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
919 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous storms are forecast this afternoon and evening.
Heavy rain could lead to flash flooding. In addition, storms could
contain damaging winds, which may lead to down trees in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The heat index will approach 100F again during the afternoon hours
Tuesday through Thursday. A heat advisory may be needed during some
of those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ074-076-WVZ510>514-031330-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
919 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous storms are forecast this afternoon and evening.
Heavy rain could lead to flash flooding. In addition, storms could
contain damaging winds, which may lead to down trees in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

98

In the hours before

Special weather statement, Jul 2, 2:52 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
252 PM EDT MON JUL 2 2018

OHZ048-057-021915-
Coshocton-Muskingum-
252 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTH CENTRAL COSHOCTON AND NORTH CENTRAL MUSKINGUM
COUNTIES...

At 252 PM EDT, a strong thunderstorm was located near Frazeysburg, or
13 miles southwest of Coshocton, moving northeast at 5 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Dresden...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4009 8209 4018 8213 4024 8201 4021 8192
      4013 8191
TIME...MOT...LOC 1852Z 247DEG 5KT 4015 8207

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:52 PM EDTSpecial Weather StatementPBZCoshocton23 min
Jul 2, 3:32 PM EDTSpecial Weather StatementPBZTuscarawas28 min
Jul 2, 3:49 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas26 min
Jul 2, 5:00 PM EDTFlash Flood WarningPBZMuskingum2 hr

Nearby

Flash Flood Warnings in Ohio, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.